Florida, 2023

Rip Current in Florida, July 15, 2023

July 15, 2023 · NWS MLB · 1 event in 1 county or zone

A man drowned in a rip current in Wilbur-by-the-Sea a female companion was able to escape uninjured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A man drowned in a rip current in Wilbur-by-the-Sea a female companion was able to escape uninjured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 15, 2:12 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 15, 2:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
312 PM EDT Sat Jul 15 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

Currently-Tonight...Storm movement has been steered a little
faster across the peninsula early this aftn, with sct activity
ongoing at mid-aftn. A boundary/breeze collision along the I-95
corridor of Brevard county should lead to an increase in storms
for the Space coast and eventually other east coast locations
through late aftn. Other collisions wl lead to storms into early
evening. Convective activity should diurnally diminish with dusk
with thunder ending over land areas by around 930 PM. Lows will
remain in the M70s much of the night with a reduction in debris
cloudiness late tonight. Winds remaining light southwest to calm.

from prev disc...

Sunday-Tuesday...Broad mid level trough covering the eastern CONUS
fills, allowing heights to rise 20-30m across FL, even through a
slight weakness remains overhead, between strengthening ridges to
the west and east. The axis of the Atlantic surface ridge starts
off farther south compared to Sat (over far SOFL), before lifting
very slowly toward (but remaining just south of) Lake Okeechobee.
WSW-W winds on Sun-Mon will back slightly more SW Tue. Aside from
the GFS showing a transient tongue of slowly lower values, PWATs
will start off fairly high around 2,0", and increase to 2.2"-2.3"
through early week. This spells a continuation of the incessant
high (numerous-widespread) coverage pattern of diurnal convection
across ECFL. H85-H50 mean steering winds of around 10kt Sun-Mon
weaken closer to 5-8kt Tue.

H50 temps in the -5/-6C should limit overall storm intensity, with
isolated strong storms with frequent lightning, heavy rainfall and
gusty winds, mainly along boundary interactions. Max temps in the
L90s with mins in the M70s most areas.

Wednesday-Friday...Eastern flank of the southern CONUS mid level
ridge remains over FL Wed-Thu, as the elongated vortlobe overhead
dampens out. The eastern flank erodes/collapsed Fri as the trough
redevelops across the eastern CONUS. The surface ridge axis will
nose northward across the Treasure Coast region through Thu, then
retreat back south across Lake O as H50 heights fall across the
state. Light flow continues about the ridge axis, SSE-SSW Wed/Thu
veering more S-SW Fri.

The ECSB will more easily form and push inland each day, with
steering winds supporting slow/erratic to slow westward storm
motion, given H85-H50 winds coupled with inland propagation along
the sea breeze. This should favor higher storm chances near the
coast early, shifting inland each afternoon. Models show PWATs a
few tenths higher over the southern CWA (2.0" 2.2", compared to
the north (1.8"-1.9"), which should also support higher coverage
of storms south. Max temps ranging from 90-92F along/near the
coast to 93-95F inland, with mins remaining in the M70s.

&&

.MARINE...
Issued at 228 PM EDT Sat Jul 15 2023

Currently-Tonight...Ongoing storms will be steered toward the E
coast and offshore into this evening. A few cells could be strong,
with wind gusts up to around 35 to 40kts at the immediate coast
and Intracoastal waters. Waning activity will remain possible
offshore into the early morning hours, especially over the Gulf
Stream. Gradient winds remaining around 5-10kts with seas around
2-3ft.

Sunday-Wednesday...Light to moderate offshore flow continues
through Tue, backing from WSW to SW as the ridge axis lifts north
toward Lake O. By Wed, the axis reaches the Lake, with winds more
backed (S-SSW) and a little weaker. Seas generally 2ft...a little
less along the coast, and occasionally reaching 3ft well offshore.
Offshore moving late day storms will continue to be an issue for
mariners well into the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 228 PM EDT Sat Jul 15 2023

VFR outside of convection. VCTS at coastal terminals as the east
coast seabreeze moves inland. Peak TSRA TEMPOs beginning at coastal
terminals around 20/21Z as storms pushback eastward. Earlier
initiation of convection at ISM/MCO with SHRA/TSRA TEMPOs. Later
convection at SFB with TSRA tempo starting around 21Z. SW flow
around 9 kts ahead of the seabreeze. SW flow decreases to around 3-5
kts overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  76  89 /  40  70  20  80
MCO  76  93  77  90 /  40  80  20  90
MLB  75  93  76  91 /  40  70  30  80
VRB  75  94  75  93 /  30  70  30  80
LEE  76  90  76  89 /  10  80  20  80
SFB  77  93  77  91 /  30  80  20  90
ORL  78  93  78  90 /  30  80  20  90
FPR  76  93  76  93 /  30  70  30  80

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Digital Forecasts...Pendergrast
IDSS/Radar...Kelly
Aviation...Law
Hazardous weather outlook, Jul 15, 9:05 AM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1005 AM EDT Sat Jul 15 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-160000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1005 AM EDT Sat Jul 15 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous lightning storms will develop across the
area this afternoon and into evening as the east and west coast
sea breeze boundaries develop this afternoon and move inland.
Initial storm formation will be favored along the coast in the
early afternoon, with coverage of this activity increasing inland,
west of I-95, especially through late afternoon and toward sunset
with the sea breeze collision. Some storms may be able to push
back toward the coast and just offshore into the evening.

A few stronger storms will continue to be possible today,
producing frequent lightning strikes, gusty winds to 40 to 45 mph
and areas of heavy rainfall.

.FLOOD IMPACT...
The slow movement of storms will be capable of producing a quick
1 to 2 inches of rainfall, with locally higher amounts up to 4
inches. This will likely lead to flooding of some roadways and
poorly-drained or low-lying areas. Never attempt to drive across
a water covered road.

.EXCESSIVE HEAT IMPACT...
Highs in the low to mid 90s combined with humid conditions will
produce peak heat index values around 102 to 107 this afternoon.
Make sure to stay hydrated and take frequent breaks in air
conditioned spaces if planning to be outdoors today. Also, NEVER
leave children or pets unattended in a hot vehicle for any length
of time!

.RIP CURRENT IMPACT...
There is a Moderate risk of dangerous rip currents at all central
Florida Atlantic beaches. Rip currents are strong, narrow
channels of seaward flowing water that form at breaches in the
sand bar. To lessen your risk of being caught in the seaward pull
of a rip current, swim only within sight of a lifeguard, and never
enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Stronger lightning storms will be capable of producing wind gusts
of 35 to 40 knots over inland lakes, the intracoastal waters, and
the nearshore Atlantic waters this afternoon and evening as they
move slowly eastward. Boaters should monitor developing storms
this afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered to numerous afternoon and evening lightning storms will
continue into next week. Stronger storms will be capable of
producing gusty winds, frequent lightning, and very heavy
rainfall. Localized instances of flooding are possible.

Afternoon temperatures will remain above normal with humidity
remaining high. Peak heat index values will reach 102 to 107 into
next week. Remember to protect yourself from the heat and sun.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Watson/Pendergrast

In the hours before

Local storm report, Jul 15, 2:40 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
340 PM EDT Sat Jul 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Tstm Wnd Gst     Orlando Exec Airport    28.55N  81.34W
07/15/2023  M47 mph          Orange             FL   ASOS

            Orlando Executive Airport ASOS measured a thunderstorm
            wind gust of 41kt/47mph from the southwest.

&&

Event Number MLB2300388

ZTL
Special weather statement, Jul 15, 2:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
345 PM EDT Sat Jul 15 2023

FLZ154-152015-
Coastal Indian River FL-
345 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of eastern Indian River
County through 415 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gifford. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sebastian, Vero Beach, Indian River Shores, Vero Beach South and
Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2760 8037 2762 8051 2784 8048 2784 8041
      2766 8033
TIME...MOT...LOC 1944Z 196DEG 4KT 2768 8044

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Volusia County

When
July 15, 3:00 PM EST
Where
Coastal Volusia County forecast zone
Reported by
County Official
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Volusia County Beach Safety reported a 37 year-old male and a female companion from out of state were caught in a rip current around 4pm. The female was able to return to shore and call for help. Beach safety personnel recovered the victim from beyond the sandbar. He was then transported to a local hospital and pronounced deceased. The incident occurred at an unguarded section of the beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101324.